Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 155, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 1, 2003, 6:23 PM MDT for Sedgwick County, Colorado. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2003, 6:23 PM MDT (00:23 UTC)
- Expired
- Aug 1, 2003, 7:15 PM MDT
- In force
- 52 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Sedgwick County, CO
The radar
The Goodland radar (KGLD), 181 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 5:45 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 220 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 3333 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
357 WUUS55 KBOU 020023 SVRBOU COC115-020115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 621 PM MDT FRI AUG 1 2003 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SEDGWICK COUNTY IN NORTHEAST COLORADO THIS INCLUDES THE CITY OF JULESBURG * UNTIL 715 PM MDT * AT 621 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR SEDGWICK...OR ABOUT 14 MILES WEST OF JULESBURG...MOVING EAST AT 30 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO... JULESBURG...MARKS BUTTE...OVID AND SEDGWICK. LARGE HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. LAT...LON 4100 10259 4077 10257 4078 10208 4102 10207 $$ COOPER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:53 PM MDT, 3 hours 30 minutes earlier.
Area forecast discussion, Aug 1, 2:53 PM MDT, 3 hours 30 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 253 PM MDT FRI AUG 1 2003 SHORT TERM DISCUSSION: CONVECTION CURRENTLY FIRING ACROSS MOUNTAINS AND FOOTHILLS...TRYING TO MAKE ITS WAY ACROSS ADJACENT PLAINS. SHORTWAVE EVIDENT ON SATELLITE ACROSS SOUTHERN WYOMING. ACARS SOUNDINGS STILL INDICATE A BIT OF A CAP...ALSO NOTED ON LAPS DATA. SHORTWAVE EVIDENT ON WATER VAPOR LOOPS ACROSS SOUTHERN WYOMING WHICH SHOULD HELP TO BREAK CAP. ONCE STORMS SURVIVE...POTENTIAL EXISTS FOR A FEW OF THE STORMS BECOMING SEVERE AS LAPS CAPES AROUND 1500 J/KG. LOW LEVEL WINDS BECOMING SOUTHEAST AND INCREASING...SO THE SHEAR BECOMING A BIT BETTER. LARGE HAIL AND WIND GUSTS STILL THE MAIN THREAT...ALTHOUGH A BRIEF SPINUP TORNADO ALONG ANY BOUNDARY CANNOT BE RULED OUT. WILL WAIT TO THE LAST MINUTE TO DECIDE TO MENTION SEVERE IN THE ZONES. FURTHER EAST...WILL KEEP THE ISOLATED POPS GOING...THOUGH AIRMASS MAY STILL BE CAPPED. MODELS IMPLY THAT STORMS ACROSS SOUTHEAST CWA MAY LAST BEYOND MIDNIGHT. SKIES SHOULD CLEAR OVERNIGHT...THOUGH MODELS KEEP SOME CLOUD HANGING AROUND. ON SATURDAY...MODELS CONTINUE TO ADVERTISE AN INCREASE IN PRECIPITABLE WATER VALUES BY AFTERNOON ...AROUND AN INCH ALONG FOOTHILLS AND UP TO SEVEN TENTHS OF AN INCH ACROSS THE MOUNTAINS. AT THE SAME TIME...THETA-E RIDGE LINES UP OVER MOUNTAINS AND ADJACENT PLAINS. AT THE SURFACE...EASTERLY WINDS SHOULD KEEP DEWPOINTS IN THE 50S. DAYTIME HEATING AND INSTABILITY WILL CAUSE THUNDERSTORM INITIATION OVER MOUNTAINS AND FOOTHILLS BY AFTERNOON ...THOUGH THERE SEEMS TO LITTLE DYNAMICS ALOFT TO AID IN DEVELOPMENT. PLAINS LOOK TO BE CAPPED INITIALLY...THEN SHOULD BE FAVORABLE FOR SUSTAINING THE STORMS ONCE THEY MOVE OFF FOOTHILLS. CURRENT POPS LOOK DECENT...SCATTERED MOUNTAINS AND ADJACENT PLAINS... ISOLATED FURTHER EAST. SHEAR NOT ALL THAT IMPRESSIVE FOR SEVERE STORMS AS WINDS ALOFT ARE FORECAST TO WEAKEN. SO CONCERN POINTS TO SLOW MOVING STORMS AND POTENTIAL FOR HEAVY RAINFALL. A BIT TOO EARLY TO ISSUE ANY WATCH AT THIS TIME...THOUGH NEEDS TO BE LOOKED INTO. GUIDANCE TEMPERATURES LOOK REASONABLE. D-L LONG TERM DISCUSSION: BY SATURDAY EVENING...THE GRIDS SHOW THE UPPER RIDGE AXIS ACROSS WESTERN COLORADO WITH 25 TO 40 KNOT JET LEVEL ACROSS MUCH OF THE FORECAST OFFICE. ON THE SUNDAY THE AXIS MOVES EASTWARD INTO THE FORECAST AREA. LATE SUNDAY NIGHT INTO THE MONDAY...THE RIDGE FLATTENS SOMEWHAT WITH THE JET LEVEL FLOW BECOMING WEST-SOUTHWESTERLY AT 25 TO 45 KNOTS. WEAK DOWNWARD SYNOPTIC SCALE FORCING IS PROGGED SATURDAY NIGHT...NEUTRAL FORCING ON SUNDAY...WEAK ASCENT SUNDAY NIGHT...THEN NEUTRAL ON MONDAY. IN THE LOW LEVELS...GRIDS KEEP SHOWING AN EASTERLY COMPONENT TO THE BOUNDARY LEVEL WINDS THROUGH MID DAY SUNDAY. CONCERNING MOISTURE... GRIDS SHOW A SIGNIFICANT THETA-E AXIS OVER MUCH OF THE FORECAST AREA SATURDAY EVENING AND SUNDAY. BY MONDAY...GRIDS SHOW THIS AXIS OVER THE FAR NORTHEAST CORNER EARLY IN THE AFTERNOON...THEN EAST OF THE FORECAST AREA BY 21Z. CROSS SECTIONS ARE SHOWING DECENT POTENTIAL INSTABILITY SATURDAY EVENING AND SUNDAY...BUT NOT VERY GOOD ON MONDAY. MOISTURE IS BEST ON SUNDAY...BUT PRETTY GOOD ON SATURDAY EVENING...THE DRIEST ON MONDAY. CROSS SECTIONS ARE SHOWING PRETTY STEEP LAPSE RATES SATURDAY EVENING AND SUNDAY...BUT A MID LEVEL CAP IS INDICATED ON MONDAY. WILL PUT THE HIGHEST POPS ON SUNDAY...THE LOWEST FOR LATE DAY MONDAY. FOR TEMPERATURES...GRIDS ARE SHOW LITTLE CHANCE THROUGH SUNDAY...WITH A 1-3 C WARM-UP FOR MONDAYS HIGHS. IN THE EXTENDED PERIOD...TUESDAY THROUGH FRIDAY...THE MEDIUM RANGE MODELS SHOW THE TROUGH AXIS ACROSS THE FORECAST AREA WITH THE CENTER OF THE RIDGE OVER NEW MEXICO. BY FRIDAY...THE RIDGE CENTER IS PROGGED TO MOVE UP INTO THE FORECAST AREA. THE MOISTURE DECREASES SOMEWHAT DURING THE LATER PART OF THE WEEK...SO WILL GO WITH A SLIGHT CHANCE. RJK .DEN...NONE.
Hazardous weather outlook, Aug 1, 11:00 AM MDT, 7 hours 23 minutes before
COZ030>051-021200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1100 AM MDT FRI AUG 01 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS EARLY THIS AFTERNOON...THEN SPREAD AND DEVELOP SOUTHEASTWARD ACROSS THE PLAINS BETWEEN 3 PM AND MIDNIGHT. INSTABILITY AND WIND SHEAR IN THE ATMOSPHERE SHOULD BE SUFFICIENT FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS EXISTS FROM THE INTERSTATE 25 URBAN CORRIDOR EASTWARD TOWARD THE FORT MORGAN AND LIMON AREAS. STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING RAINFALL RATES IN EXCESS OF 1 INCH IN 30 MINUTES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED BOTH SATURDAY AND SUNDAY. HEAVY RAINS ARE POSSIBLE BOTH DAYS WITH THE STORMS. BY MONDAY THE ATMOSPHERE DRIES OUT SOMEWHAT SO ONLY A SLIGHT CHANCE OF THUNDERSTORMS CAN BE EXPECTED. ENOUGH MOISTURE WILL BE AROUND THROUGH THE NEST OF NEXT WEAK TO CONTINUE THIS TREND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE FRONT RANGE METRO AREAS AND ADJACENT PLAINS BY 3 PM. D-L/RJK
In the hours before
Local storm report, Aug 1, 4:09 PM MDT, 2 hours 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
409 PM MDT FRI AUG 01 2003
...PRELIMINARY STORM REPORT FOR AUGUST 01 2003...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0236 PM 8 SW POUDRE PARK CO 0.75 INCH HAIL
08/01/03 LARIMER
BENTONLocal storm report, Aug 1, 5:01 PM MDT, 1 hour 22 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
501 PM MDT FRI AUG 01 2003
...PRELIMINARY STORM REPORT FOR AUGUST 01 2003...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0458 PM 9 W PEETZ CO 1.50 INCH HAIL
08/01/03 LOGAN
0236 PM 8 SW POUDRE PARK CO 0.75 INCH HAIL
08/01/03 LARIMER
BENTONLocal storm report, Aug 1, 5:22 PM MDT, 1 hour 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
522 PM MDT FRI AUG 01 2003
...PRELIMINARY STORM REPORT FOR AUGUST 01 2003...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM PEETZ CO 1.00 INCH HAIL
08/01/03 LOGAN
0505 PM 4 NW PEETZ CO 0.75 INCH HAIL
08/01/03 MORGAN
0505 PM 1 S ADENA SCHOOL CO 0.75 INCH HAIL
08/01/03 MORGAN
0458 PM 9 W PEETZ CO 1.50 INCH HAIL
08/01/03 LOGAN
0236 PM 8 SW POUDRE PARK CO 0.75 INCH HAIL
08/01/03 LARIMER
BENTONThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 6:52 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 53 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.